Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 39, NWS Jackson, MS

April 7, 200310 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 7, 2003, 2:35 AM CDT for 10 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 2:35 AM CDT (07:35 UTC)
Expired
Apr 7, 2003, 5:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Madison County, MS, Neshoba County, MS, Newton County, MS, Rankin County, MS, Scott County, MS, Warren County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 070740
FFWJAN
MSC049-069-075-079-089-099-101-121-123-149-071030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
235 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI
  MADISON COUNTY IN CENTRAL MISSISSIPPI
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  LEAKE COUNTY IN CENTRAL MISSISSIPPI
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 530 AM CDT

* AT 235 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  SCATTERED TO NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN      
  ACROSS THE WARNING AREA. THE INDIVIDUAL STORMS WERE MOVING EAST AT 
  40 MPH...BUT THEY CONTINUE TO MOVE REPEATEDLY OVER THE SAME AREAS.

DOPPLER RADAR INDICATED THAT BETWEEN 5 AND 10 INCHES OF RAIN HAS 
FALLEN SINCE YESTERDAY MORNING ACROSS MUCH OF THE WARNING AREA. 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THE 
WARNING AREA THROUGH 530 AM. SERIOUS FLOODING HAS ALREADY BEEN 
REPORTED IN PARTS OF THE WARNING AREA THIS MORNING...AND ADDITIONAL 
RAINFALL WILL ONLY AGGRAVATE THE FLOODING PROBLEMS.

THIS IS A SERIOUS FLASH FLOODING SITUATION PEOPLE LIVING NEAR 
RIVERS...CREEKS AND STREAMS SHOULD BE READY TO EVACUATE AND MOVE TO 
HIGHER GROUND. DO NOT DRIVE THROUGH FLOODED AREAS

LAT...LON 3245 9082 3224 9088 3220 9063 3210 9052
          3222 9007 3227 8850 3288 8841 3289 8999
          3272 9002 3259 9034

$$
1 follow-up statement
000 
WGUS74 KJAN 071058
FFSJAN
MSC049-089-149-071400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
555 AM CDT MON APR 7 2003

FLASH FLOOD WARNING HAS EXPIRED FOR...

HINDS COUNTY IN CENTRAL MISSISSIPPI
WARREN COUNTY IN WEST CENTRAL MISSISSIPPI
MADISON COUNTY IN CENTRAL MISSISSIPPI

HOWEVER...5 TO 10 INCHES OF RAIN FELL ACROSS THESE COUNTIES SINCE 
SUNDAY MORNING...AND SIGNIFICANT FLOODING HAS BEEN REPORTED. WHILE 
THE RAIN HAS DIMINISHED AND FLOOD WATERS SHOULD BEGIN TO RECEDE...
MOTORISTS SHOULD CONTINUE TO BE ALERT FOR AREAS WHERE WATER COVERS
THE ROADWAY UNTIL WATER FULLY RECEDES. DO NOT DRIVE YOUR CAR THROUGH
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE
COUNTIES TODAY. MORE THUNDERSTORMS MAY REDEVELOP ACROSS THE AREA
BY THIS AFTERNOON. PEOPLE IN THESE COUNTIES SHOULD CONTINUE TO
MONITOR WEATHER CONDITIONS THROUGH THE DAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 11:40 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 6, 11:40 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1140 PM CDT SUN APR 6 2003

ZONES UPDATED TO REMOVE WATCH AND SEVERE WORDING. SATELLITE
CONTINUES TO SHOW GOOD UPPER DIVERGENCE WITH CELLS TRAINING OVER
CENTRAL MISSISSIPPI. EXPECTED HEAVY RAINS TO CONTINUE FOR THE NEXT
SEVERAL HOURS. SO WILL CONTINUE FLASH FLOOD WATCH. THE OF ZONES
APPEARS TO BE ON TRACK.

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH FOR TONIGHT FOR NORTHEAST LOUISIANA ZONES
007>009-015-016-023-025.
MS...FLASH FLOOD WATCH FOR TONIGHT FOR CENTRAL MISSISSIPPI ZONES MSZ040>058

17
Hazardous weather outlook, Apr 7, 12:08 AM CDT, 2 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1108 PM CST SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PORTIONS OF
CENTRAL AND EAST MISSISSIPPI OVERNIGHT.  NO ADDITIONAL SEVERE
STORMS ARE EXPECTED AND THE THUNDERSTORMS ARE EXPECTED TO MOVE
OUT OF THE AREA MONDAY MORNING. FREQUENT LIGHTNING
STRIKES...GUSTY WINDS TO 40 MPH AND TORRENTIAL RAINS ARE LIKELY
WITH THE STORMS.

A COLD FRONT IS EXPECTED TO REMAIN ACROSS THE REGION AND STRONG
TO ISOLATED SEVERE STORMS MAY AGAIN BE POSSIBLE ALONG AND SOUTH
OF INTERSTATE TWENTY DURING THE DAY MONDAY. DAYTIME HEATING AND
THE STALLING FRONTAL BOUNDARY WILL TRIGGER THE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR
RADIO STATION FOR UPDATES ON THIS WEATHER EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
CONTINUE OVER NORTHEAST LOUISIANA ACROSS CENTRAL MISSISSIPPI
OVERNIGHT. AREAS OF PONDING CAN BE EXPECTED ON ROADWAYS AND IN
LOW LYING AREAS DURING AREAS OF HEAVY RAIN.  AREAS OF FLOODING
CONTINUE IN THE INTERSTATE TWENTY CORRIDOR...MAINLY EAST OF THE
MISSISSIPPI RIVER.

SOME LOCATIONS HAVE RECEIVED IN EXCESS OF 6 INCHES OF RAINFALL
SINCE SUNDAY MORNING. ADDITIONAL RAINFALL OF 2 TO 3 INCHES WILL
AGGRAVATE ANY ALREADY SATURATED SOIL CONDITIONS WHICH COULD
RESULT IN FLOODING PROBLEMS.

MORE RAIN IS EXPECTED LATE MONDAY INTO MONDAY NIGHT AS ANOTHER
LOW PRESSURE SYSTEM FORMS ALONG A STALLED FRONT THAT IS EXPECTED
TO SET UP ACROSS SOUTHERN MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...
A COLD FRONT WILL BECOME STALLED OVER THE REGION MONDAY NIGHT AND
TUESDAY...WHILE A SURFACE LOW PRESSURE MOVES NORTHEAST OUT OF THE
WESTERN GULF OF MEXICO.  STRONG STORMS MAY BE POSSIBLE ON MONDAY
NIGHT AND TUESDAY...PRIMARILY ALONG AND SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY.	IN ADDITION...A VERY MOIST AIRMASS WILL BE IN
PLACE LENDING TO THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL AREA
WIDE.  PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL CONTINUE
TO BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 10:20 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1020 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM                              MS   WIND DAMAGE
04/06/03   HINDS                          NUMEROUS TREES DOWN IN
                                          EXTREME NORTHERN HINDS
                                          COUNTY NEAR COUNTY LINE
                                          ROAD BETWEEN 730 AND 8
                                          PM...ONE HOME WITH
                                          SIGNIFICANT DAMAGE AND
                                          SEVERAL HOMES WITH ROOF
                                          DAMAGE...POWERLINES DOWN
                                          ALONG WATKINS
                                          ROAD...REPORTED BY HINDS
                                          EOC
Special weather statement, Apr 6, 11:10 PM CDT, 3 hours 25 minutes before
LAZ007>009-015-016-023>026-MSZ027>033-035>066-072>074-070430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1110 PM CDT SUN APR 6 2003

...TORNADO WATCH 108 HAS BEEN CANCELLED...

ALL MISSISSIPPI COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCHES AT
THIS TIME.  THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THE
AREA ALTHOUGH HEAVY RAINS WILL CONTINUE FOR A FEW MORE HOURS
ACROSS PORTIONS OF CENTRAL AND EAST MISSISSIPPI.
Local storm report, Apr 6, 11:19 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    3 SW STRINGER             MS   WIND DAMAGE
04/06/03   JASPER                         TREES AND POWERLINES DOWN
                                          ALONG COUNTY ROAD 7.
                                          REPORTED BY JASPER COUNTY
                                          EMA.

0950 PM    1 N LAUREL                MS   WIND DAMAGE
04/06/03   JONES                          WINDOWS BLOWN OUT AND
                                          AWNING DAMAGE TO HOUSE.
                                          REPORTED BY JONES COUNTY
                                          EMA.

0955 PM    4 SW HEIDELBERG           MS   WIND DAMAGE
04/06/03   JASPER                         TREE DOWN ON CAR AND TREE
                                          ACROSS ROAD ON COUNTY
                                          ROAD 371. REPORTED BY
                                          JASPER COUNTY EMA.
Local storm report, Apr 6, 11:51 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1151 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    1 S VICKSBURG             MS   FLOODING
04/06/03   WARREN                         WATER IN HOUSES AND
                                          MUDSLIDES OCCURING IN
                                          HAMILTON HEIGHTS
                                          NEIGHBORHOOD.  REPORTED
                                          BY HAMM SPOTTERS.
Local storm report, Apr 7, 1:41 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    JACKSON                   MS   FLOODING
04/06/03   HINDS                          2 TO 3 FEET OF WATER IN
                                          STREETS AND FRONT YARDS
                                          OF RICHWOOD ESTATES.
                                          REPORTED BY HAMM RADIO
                                          SPOTTERS.

1145 PM    JACKSON                   MS   FLOODING
04/06/03   HINDS                          EVACUATIONS DUE TO
                                          FLOODING AT MARTIN LUTHER
                                          KING DRIVE. REPORTED BY
                                          HAMM RADIO SPOTTERS.
Local storm report, Apr 7, 2:32 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
232 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MER ROUGE                 LA   FLOODING
04/06/03   MOREHOUSE                      1 TO 2 FEET OF WATER
                                          COVERING ROUTE 165 IN
                                          TOWN.  REPORTED BY
                                          OFF-DUTY NWS PERSONNEL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:03 PM CDTFlash Flood WarningJANChoctaw, Webster4 hr
Apr 6, 7:17 PM CDTTornado WarningJANFranklin, Jefferson, Lincoln43 min
Apr 6, 7:18 PM CDTSevere Thunderstorm WarningJANLeake57 min
Apr 6, 7:22 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Apr 6, 7:31 PM CDTSevere Thunderstorm WarningJANAttala44 min
Apr 6, 7:34 PM CDTTornado WarningJANHinds, Rankin41 min
Apr 6, 7:48 PM CDTTornado WarningJANCopiah42 min
Apr 6, 7:56 PM CDTTornado WarningJANLawrence, Lincoln, Simpson49 min
Apr 6, 8:01 PM CDTTornado WarningJANLeake, Scott59 min
Apr 6, 8:18 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston42 min
Apr 6, 8:22 PM CDTTornado WarningJANJefferson Davis28 min
Apr 6, 8:34 PM CDTSevere Thunderstorm WarningJANNewton56 min
Apr 6, 8:35 PM CDTFlash Flood WarningJANNeshoba, Newton, Winston6 hr
Apr 6, 8:47 PM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith73 min
Apr 6, 8:57 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Noxubee63 min
Apr 6, 9:02 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo6 hr
Apr 6, 9:21 PM CDTTornado WarningJANJasper, Jones54 min
Apr 6, 9:50 PM CDTSevere Thunderstorm WarningJANClarke55 min
Apr 6, 10:23 PM CDTFlash Flood WarningJANAttala, Hinds, Leake, Madison, Rankin, Scott5 hr
Apr 6, 10:32 PM CDTFlash Flood WarningJANKemper, Lauderdale6 hr
Apr 7, 12:21 AM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Apr 7, 1:26 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton59 min
Apr 7, 2:07 AM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Apr 7, 2:07 AM CDTTornado WarningJANLauderdale, Newton53 min
Apr 7, 2:11 AM CDTSevere Thunderstorm WarningJANHinds, Madison54 min
Apr 7, 2:48 AM CDTSevere Thunderstorm WarningJANRankin42 min
Apr 7, 3:06 AM CDTSevere Thunderstorm WarningJANScott44 min
Apr 7, 3:14 AM CDTSevere Thunderstorm WarningJANNewton46 min
Apr 7, 4:03 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton57 min
Apr 7, 4:13 AM CDTTornado WarningJANLauderdale47 min
Apr 7, 5:19 AM CDTSevere Thunderstorm WarningJANNewton41 min
Apr 7, 5:20 AM CDTFlash Flood WarningJANKemper, Lauderdale, Leake, Neshoba, Newton, Rankin and 1 more3 hr
Apr 7, 6:36 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale44 min
Apr 7, 8:12 AM CDTSevere Thunderstorm WarningJANMarion43 min
Apr 7, 8:49 AM CDTSevere Thunderstorm WarningJANJefferson Davis41 min
Apr 7, 9:42 AM CDTSevere Thunderstorm WarningJANMarion48 min
Apr 7, 10:18 AM CDTSevere Thunderstorm WarningJANLamar62 min
Apr 7, 10:25 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Marion65 min
Apr 7, 10:31 AM CDTSevere Thunderstorm WarningJANForrest59 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.